Medical questions & health advice by board certified doctors
"I have been experiencing severe breakage in my hair. What could be the cause?"
No matter what I do to my hair, Im left with a bundle of hair in my comb and brush. Its so much so that it brings tears to my eyes. I really do not want to go bald and I dont know what could be the cause.
Thank you for your question about hair loss. I encourage you to visit your doctor who can perform a physical examination and ask you more specific questions that may help identify the source of your hair loss. That being said, nutritional deficiencies can sometimes lead to hair loss. Those who do not eat meat in particular are prone to iron deficiency, which can cause hair to become brittle, weak, and prone to falling out. Sometimes eating protein through non-animal sources is still not enough and vegetarians may want to consider taking a daily iron supplement. Other vitamin deficiencies, not just iron, can also lead to hair loss. There are also conditions which can cause hair loss such as alopecia areata, an autoimmune disorders in which the body makes antibodies that attack its own hair follicles. This condition can run in families and leads to an irregular pattern of hair loss in patches around the scalp. Individuals with alopecia areata can benefit from steroid injections within the scalp. Hair loss after pregnancy can also be seen, and certain medications can cause loss of hair as well. Therefore, you will want to speak with your primary care doctor who can determine the best course of action for you.
Need more info?See a doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.